There was nothing to indicate otherwise, so a Georgia man mixed Tylenol and the prescription painkiller, Vicodin. After all, both drugs were prescribed by his physician. The toxic result was acute liver failure.
Now Jonathon Eric Tyler has joined dozens of others who have filed defective product lawsuits after they were harmed by Tylenol and its active ingredient, acetaminophen (APAP). Multidistrict litigation (MDL) was created in the Eastern District of Pennsylvania earlier this year to consolidate the many cases filed by Tylenol users who trusted a major drug company and its promises.
His claim names McNeil Consumer Health, a Johnson & Johnson company, as well as Amneal Pharmaceuticals,a Long Island-based drugmaker of generic drugs including Vicodin.
Acetaminophen overdoses send upward of 80,000 Americans to the emergency room every year and are attributed to at least 500 deaths annually, according to the Centers for Disease Control and Prevention (CDC).
The problem with combining Tylenol with the painkiller Vicodin is that it also contains acetaminophen at 500, 650 up to 750 milligrams. In June 2011, Tyler had to be rushed to the hospital after taking the mixture even though he took the medication as prescribed and for the appropriate therapeutic purposes. An overdose of acetaminophen overwhelms the liver and kills cells, making the organ unable to function. Generally, a transplant is required following liver failure.
Product liability or defective product claims accuse a company of failing to design, manufacture, market, accurately label, supply and test a product while they promote it as safe and effective. When a label lacks adequate warnings and instructions, a consumer can’t make an informed decision.
Acetaminophen is one of the most commonly used pain relievers (Excedrin, NyQuil, Theraflu ) and Tylenol leads the pack as it brought McNeil $1.75 billion last year alone, reports USA Today.
Since Vicodin and another painkiller, Percocet both contain acetaminophen, an FDA advisory panel in 2009 suggested they be removed from the market because the high likelihood of drug mixing with Tylenol. While the FDA failed to take the drugs off the market, it did suggest McNeil limit the amount of acetaminophen to half – no more than 325 milligrams per tablet.
The FDA required a boxed warning on the product, the strongest alert, so consumers could understand the risk of consuming acetaminophen-containing prescription and non-prescription products. McNeil lowered the recommended adult dose of Extra Strength Tylenol to 3,000 and the label says patients can still take 4,000 mg if recommended by a doctor.
That was 2009. We understand that bottles of Extra Strength Tylenol will soon appear with the stronger red warnings alerting patients to the link to liver damage.
Warnings about combining acetaminophen with alcohol were issued in 1998 and FDA advisers noted acetaminophen/liver damage warnings as far back as 1977, but it didn’t require stronger language until 2009.
As with any product liability claim, the plaintiff can seek both compensatory and punitive damages, which sends a clear message to the manufacturer that such reckless behavior will not be tolerated in the future. A plaintiff can also seek litigation costs and attorney fees.